Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 1, 2018, 7:07 PM EDT for Martin County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 7:07 PM EDT (23:07 UTC)
- Expired
- Jul 1, 2018, 7:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Martin County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:15 PM EDT | TSTM WND DMG | 2 Nne Inez, KY | NUMEROUS TREES DOWN IN THE TURKEY CREEK AREA OF HWY 908. PARTS OF INEZ IS OUT OF POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729
WUUS53 KJKL 012307
SVRJKL
KYC159-012330-
/O.NEW.KJKL.SV.W.0059.180701T2307Z-180701T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
707 PM EDT SUN JUL 1 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northwestern Martin County in northeastern Kentucky...
* Until 730 PM EDT.
* At 707 PM EDT, a severe thunderstorm was located over Calf Creek,
or near Inez, moving north at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Inez, Warfield, Beauty, Add, Tomahawk, Hode, Calf Creek, Stidham,
Milo, Job, Lovely and Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3782 8241 3784 8263 3787 8263 3789 8260
3792 8260 3793 8258 3795 8258 3796 8253
3794 8249 3794 8250 3790 8247 3791 8246
3790 8244 3787 8241 3786 8242
TIME...MOT...LOC 2307Z 183DEG 19KT 3792 8250
HAIL...0.88IN
WIND...60MPH
$$
GREIF1 follow-up statement
538
WWUS53 KJKL 012327
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
727 PM EDT SUN JUL 1 2018
KYC159-012337-
/O.EXP.KJKL.SV.W.0059.000000T0000Z-180701T2330Z/
Martin KY-
727 PM EDT SUN JUL 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARTIN COUNTY
WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.
LAT...LON 3782 8241 3784 8263 3787 8263 3789 8260
3792 8260 3793 8258 3795 8258 3796 8253
3794 8249 3794 8250 3790 8247 3791 8246
3790 8244 3787 8241 3786 8242
TIME...MOT...LOC 2327Z 183DEG 19KT 3801 8249
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:37 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 1, 3:37 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 337 PM EDT Sun Jul 1 2018 .SHORT TERM...(This evening through Monday night) Issued at 337 PM EDT SUN JUL 1 2018 Upper level ridging was centered over the mid Atlantic states early this afternoon. A plume of deeper moisture has made its way into KY on the western periphery of the high and was the focus for convection early this afternoon, mainly over the western part of the forecast area. Satellite shows the cumulus field building over the eastern part of the forecast area and we are starting to see some isolated showers and storms in the east as well. Would eventually expect scattered showers and thunderstorms to become more numerous in the east for at least a couple of hours. With the loss of daytime heating expect convection to quickly dissipate, and this idea is supported by recent runs of the HRRR. Fog should mainly be confined to river valleys tonight, but areas that receive heavy rainfall this afternoon and early evening will be more susceptible to fog overnight so this will need to be watched. Monday should be similar to today, though a little more widespread convection should help to keep temperatures a few degrees cooler. Temperatures on Monday will still be above normal with highs in the upper 80s to around 90. .LONG TERM...(Tuesday through Sunday) Issued at 337 PM EDT SUN JUL 1 2018 There is good model agreement that the upper level ridge along the mid Atlantic coast will build/shift west during the coming week, with the center of the ridge shifting into the western United States by week's end. This will allow troughing to develop in the northeast U.S. by Friday. With this shift in the upper air pattern, a cold front is expected to push into Kentucky at the end of the week. This will bring temperatures back down to close to normal readings for next weekend. Until then above normal temperatures will prevail. For Tuesday through Thursday there will be daily chances of unorganized showers and thunderstorms, mainly tied to daytime heating. As the upper ridge shifts west the main chances for showers and thunderstorms will remain on the periphery of the upper high, with parts of the east and northeast forecast area staying dry on several days from Tuesday to Thursday. At the end of the week more organized convection will be possible as the already mentioned cold front makes its way into the area. There is some question on how far south of KY the front will get next weekend before it begins to move north again, and rain chances will continue through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 108 PM EDT SUN JUL 1 2018 VFR conditions will prevail through the forecast period, with a couple of exceptions. Scattered showers and thunderstorms will affect the forecast area this afternoon, with convection initially in the western part of the area, but then affecting the entire area from mid to late afternoon. There will be little organization to the storms, and will continue to carry VCTS at all the TAF sites. Convection will dissipate this evening, and even though an isolated shower or storm is possible overnight the probability is so low that it will not be mentioned in the TAFS. Some MVFR visibility in fog is forecast around dawn at LOZ, SME and SYM, but this will be short lived. If a TAF site does receive heavy rain this afternoon it will be more susceptible for fog tonight so this will need to be monitored. Some IFR visibility will be possible in river valley locations from 06Z to 12Z. Showers and storms will be possible again Monday, mainly after 17Z. Outside of thunderstorms winds will remain light through the forecast period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Jul 1, 3:46 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 346 PM EDT Sun Jul 1 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 346 PM EDT Sun Jul 1 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible into the early evening. Some of the storms may produce locally heavy rain and brief gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible at times from Monday through Saturday, mainly during the afternoon and evening hours of each day. Heat indices will be near 100 degrees each afternoon from Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SBH
In the hours before
Special weather statement, Jul 1, 5:47 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
547 PM EDT SUN JUL 1 2018
KYZ052-104-106-012230-
Rowan-Elliott-Morgan-
547 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN...EASTERN
ROWAN AND ELLIOTT COUNTIES...
At 547 PM EDT, a strong thunderstorm was located over Lytten, or near
Sandy Hook, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Wagner, Blairs Mills, Wagner Store, Fannin Valley,
Elliottville, Little Sandy, Isonville, Newfoundland, Haldeman, Vale,
Culver, Leisure, Farley, Crockett, Lytten, Hamm, Minor, Bruin and
Stark.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3830 8333 3821 8330 3819 8326 3820 8323
3824 8322 3827 8317 3823 8312 3823 8309
3818 8305 3820 8304 3821 8301 3817 8298
3817 8292 3813 8291 3797 8309 3804 8334
3833 8337
TIME...MOT...LOC 2147Z 193DEG 17KT 3810 8321
GREIFSpecial weather statement, Jul 1, 5:50 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
550 PM EDT SUN JUL 1 2018
KYZ106-108-112-012230-
Breathitt-Morgan-Wolfe-
550 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN...
NORTHWESTERN BREATHITT AND WOLFE COUNTIES...
At 549 PM EDT, a strong thunderstorm was located over Hollonville, or
7 miles southeast of Campton, moving north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Liberty, Campton, Simpson, Lexie, Rexville, Pekin, Pence,
Sellars, Rock Lick, Vancleve, Panama, Moct, Wilhurst, Ezel, War
Creek, Gosneyville, Lane, Sewell, Taulbee and Malaga.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3791 8327 3759 8332 3758 8354 3760 8354
3764 8352 3765 8355 3782 8357 3783 8353
3786 8350 3787 8351 3791 8348
TIME...MOT...LOC 2149Z 174DEG 11KT 3766 8344
GREIFSpecial weather statement, Jul 1, 6:31 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
631 PM EDT SUN JUL 1 2018
KYZ107-110-119-012315-
Martin-Floyd-Johnson-
631 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT MARTIN...EASTERN JOHNSON AND
NORTHEASTERN FLOYD COUNTIES...
At 630 PM EDT, a strong thunderstorm was located over Pleasant, or 9
miles east of Prestonsburg, moving north at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Paintsville, Inez, Add, Tomahawk, Endicott, Tutor Key, Wells Chapel,
Davella, Galen, Thelma, Whitehouse, Meally, Thealka, Prince, Delong,
Chestnut, Williamsport, River, Nippa and Offutt.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3767 8246 3769 8252 3767 8261 3762 8260
3761 8265 3791 8285 3794 8277 3789 8268
3788 8261 3789 8260 3792 8260 3793 8258
3795 8258 3795 8251 3768 8243
TIME...MOT...LOC 2230Z 159DEG 20KT 3771 8258
GREIFSpecial weather statement, Jul 1, 6:33 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
633 PM EDT SUN JUL 1 2018
KYZ088-117-012315-
Harlan-Leslie-
633 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN AND SOUTHERN
LESLIE COUNTIES...
At 633 PM EDT, a strong thunderstorm was located over Rosspoint, or
near Harlan, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harlan, Loyall, Evarts, Wallins Creek, Clovertown, Big Fork,
Hoskinston, Essie, Cinda, Bledsoe, Big Laurel, Smilax, Mozelle,
Daley, Asher, Sunshine, Coxton, Napier, Cutshin and Kildav.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3683 8342 3714 8349 3715 8322 3714 8323
3710 8317 3709 8317 3708 8318 3707 8317
3703 8319 3702 8318 3684 8320
TIME...MOT...LOC 2233Z 177DEG 16KT 3692 8332
GREIFSpecial weather statement, Jul 1, 6:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
650 PM EDT SUN JUL 1 2018
KYZ119-012315-
Martin-
650 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT MARTIN COUNTY...
At 649 PM EDT, a strong thunderstorm was located over Beauty, or near
Inez, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Inez, Warfield, Beauty, Add, Tomahawk, Pilgrim, Coalpoint, Davella,
Hode, Prince, Calf Creek, Delong, McClure, Milo, Job, Lovely, Preece,
Bradbury, Debord and Oppy.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3777 8234 3773 8264 3778 8266 3786 8265
3789 8260 3792 8260 3793 8258 3795 8258
3796 8253 3794 8249 3794 8250 3790 8247
3791 8247 3788 8242 3781 8240 3782 8239
3778 8234
TIME...MOT...LOC 2249Z 181DEG 19KT 3785 8245
GREIFSpecial weather statement, Jul 1, 6:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
650 PM EDT SUN JUL 1 2018
KYZ088-115-118-012315-
Perry-Harlan-Letcher-
650 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN...LETCHER
AND SOUTHEASTERN PERRY COUNTIES...
At 650 PM EDT, a strong thunderstorm was located over Hiram, or 15
miles southwest of Whitesburg, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hazard, Whitesburg, Letcher, Cumberland, Lynch, Benham, Vicco,
Blackey, Winters, Oscaloosa, Leatherwood, Van, Arthur, Viper, Colly,
Isom, Premium, Trailer, Colson and Sergent.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3690 8324 3700 8323 3701 8318 3707 8317
3710 8317 3713 8322 3723 8321 3723 8307
3721 8305 3721 8301 3717 8298 3724 8287
3724 8276 3704 8273 3703 8275 3701 8283
3698 8287 3695 8286
TIME...MOT...LOC 2250Z 181DEG 19KT 3697 8305
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:19 PM EDT | Special Weather Statement | JKL | Rockcastle | 41 min |
| Jul 1, 3:52 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 2 hr |
| Jul 1, 4:45 PM EDT | Special Weather Statement | JKL | Estill | 45 min |
| Jul 1, 5:00 PM EDT | Special Weather Statement | JKL | Wolfe | 45 min |
| Jul 1, 5:30 PM EDT | Special Weather Statement | JKL | Morgan | 45 min |
| Jul 1, 5:47 PM EDT | Special Weather Statement | JKL | Elliott | 43 min |
| Jul 1, 5:50 PM EDT | Special Weather Statement | JKL | Wolfe | 40 min |
| Jul 1, 6:31 PM EDT | Special Weather Statement | JKL | Martin | 44 min |
| Jul 1, 6:33 PM EDT | Special Weather Statement | JKL | Harlan, Leslie | 42 min |
| Jul 1, 6:50 PM EDT | Special Weather Statement | JKL | Letcher | 25 min |
| Jul 1, 7:01 PM EDT | Areal Flood Advisory | JKL | Morgan | 2 hr |
| Jul 1, 7:16 PM EDT | Special Weather Statement | JKL | Knott, Leslie, Letcher, Perry | 44 min |
| Jul 1, 7:31 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Pike | 29 min |
| Jul 1, 7:55 PM EDT | Special Weather Statement | JKL | Pike | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.